MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MOD PF REVISION STEM-240MM SZ 19; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE

SMITH & NEPHEW, INC. MOD PF REVISION STEM-240MM SZ 19; PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Model Number 71354319
Medical Device Problem Code Loose or Intermittent Connection (1371)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/01/1901
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery was performed due to pain and stem loosening.A recall was done 7 months after primary surgery (b)(6) 2016.(b)(6) 2018, the s&n stem prosthetic was removed and the antibiotic spacer was placed.2nd stage revision was done (b)(6) 2018, and the prosthetic was implanted with orif.
 
Additional Manufacturer Narrative
The devices, used in treatment, were returned for evaluation, the reported event could not be confirmed.The lab analysis concluded, as reported the stem was removed due to loosening and potentially associated pain.Also the presence of an infection was noted in the initial report.Infection can result in loosing of any implant.The reflection acetabular shell was returned with (2) locking head pegs still locked within the shell.A screw hole cover was also found locked within the lower middle screw hole.Also areas of ingrowth were observed which indicate the shell was fixed.It has been noted a liner insert utilized in the initial procedure was not returned.Visual examination of the oxinium head outer surface did revealed visually significant markings on the lower side.It is not clear when these marking occurred but potentially these are the result of contact with an instrument during removal as there is no evidence on the acetabular shell of head contact.On the underside surface of the head, a substantial indention was observed.Most likely this occurred during removal of the head from the femoral neck taper.This is important because this indicates a substantial force was required to remove the head from the modular neck taper.The femoral stem was returned in two pieces.The distal or lower piece was found to be covered with bone on growth.This along with the fact the stem had to be cut in order to remove the lower section is an indication the lower section was stable and well fixed.Figure 6 and 7 are photos revealing the cut surface between the two sections.The photos reveal marks more typical of a cut surface than features of a broken surface.Additionally placing the two sections end to end the overall measurement was found to be approximately 5 mm short of the original length of the stem as specified.The returned stem showed the proximal area on the ap sides does exhibit some scratches and markings typical of contact with cutting instruments during removal.There is no evidence that the proximal area was well fix since there is no boney on growth, suggesting this portion was potentially loose.Physical hand pressure was applied to the modular femoral neck in an attempt to determine if the junction was loose.It was found to be fixed in place.As further evidence of this referring back to the underlying damage to the oxinium head.The importance of a significant force having to be applied for the head removal.The locking taper of the modular neck was subjected to the same force required to remove the head.Sem/edax was employed to examine the proximal surface of the stem.The elements found were to be expected.Those being titanium (ti) and aluminum (al) which are materials of the stem alloy.Also found were traces of iron (fe).This metal transfer most likely is due to contact from stainless steel instrument used in the cutting and removal of the stem.No other elemental particles were identified.No manufacturing or material deviations have been identified in the production of the returned items.The cause for the reported infection and loosening cannot be determined from this visual inspection and sem observation.The clinical/medical team concluded, as this complaint is being handled through smith and nephew's legal team, any responses to these queries are not immediately available to the members of smith nephew's complaint/regulatory team and are not expected to be available for several months.This is due to the delivery timeframe of patient medical information and device return being in the control of the patient's legal team, rather than smith and nephew.The smith and nephew legal team has confirmed that once any additional relevant complaint information is received, (i.E.Reason for complaint, part/lot numbers, patient medical records, surgical reports, device availability, and dates of implantation/revision) it will be provided to the complaint/regulatory team, at which point the complaint/clinical medical task will be reopened for investigation.Therefore, a clinical assessment cannot be performed at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Possible causes could include but not limited to traumatic injury, material in use, or patient reaction.

Brand Name
MOD PF REVISION STEM-240MM SZ 19
Common Device Name
PROSTH, HIP, SEMI-CONSTRA, UNCEMENT, METAL/POLY, NON-POROUS, CALICUM-PHOSPHATE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8624329
Report Number1020279-2019-01965
Device Sequence Number2259810
Product Code MEH
UDI-Device Identifier00885556210741
UDI-Public00885556210741
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K113789
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/05/2024
Device Model Number71354319
Device Catalogue Number71354319
Device Lot Number14ETM0001B
Initial Date Received by Manufacturer 04/26/2019
Supplement Date Received by Manufacturer04/26/2019
04/26/2019
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date12/06/2019
06/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;